FDA warns of C. diff risk with PPIs

Health-care providers that treat patients who use proton pump inhibitors (PPI) and experience diarrhea that does not improve, should consider the bacterium Clostridium difficile in the differential diagnosis, the FDA announced.

PPIs, which are used to treat conditions including frequent heartburn, gastroesophageal reflux disease (GERD), stomach and small intestine ulcer and esophageal inflammation, are thought to increase the risk for C. difficile-associated diarrhea (CDAD). The FDA is currently working with drug makers to add the warning to medication labels.

“Patients should use the lowest dose and shortest duration of PPI therapy appropriate to the condition being treated,” the FDA wrote in a press release.

Patients who experience watery stool that does not go away, abdominal pain and fever while taking PPIs should be advised to seek medical attention immediately, the agency recommended.

The medications in question include:

  • AcipHex (rabeprazole sodium)
  • Dexilant (dexlansoprazole)
  • Nexium (esomeprazole magnesium)
  • Prevacid (lansoprazole) and OTC Prevacid 24 hr
  • Prilosec (omeprazole) and Omeprazole OTC
  • Protonix (pantoparazole sodium)
  • Vimovo (esomeprazole magnesium and naproxen)
  • Zegrid (omeprazole and sodium bicarbonate) and OTC


The FDA encourages health-care providers and patients to report any PPI-associated adverse event to the MedWatch Safety and Adverse Event Reporting Program.

The agency is also reviewing the risk for CDAD in patients who use histamine H2 receptor blockers for GERD, stomach and small intestine ulcers and heartburn.

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters